Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 38, NWS Wichita, KS

July 16, 1999Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 16, 1999, 8:09 PM CDT for Reno County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 1999, 8:09 PM CDT (01:09 UTC)
Expired
Jul 16, 1999, 11:00 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 170109
FFWICT
KSC155-170400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT FRI JUL 16 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1100 PM CDT

* HEAVY RAIN HAS ALREADY FALLEN OVER MUCH OF WESTERN RENO COUNTY AND 
WILL BE MOVING INTO EASTERN SECTIONS THROUGH 900 PM.  MORE THAN AN 
INCH OF RAIN HAS ALREADY BEEN REPORTED IN HUTCHINSON.  SOME AREAS 
MAY RECEIVE MORE THAN 3 INCHES OF RAIN...WHICH WILL LIKELY CAUSE 
FLOODING.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOTH 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

HOWERTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:47 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 2:47 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT FRI JUL 16 1999

MAIN FORECAST CONCERNS FOR THIS FORECAST ARE THE POTENTIAL FOR HEAVY
RAINS TONIGHT/EARLY SATURDAY...THEN PRECIP CHANCES AND TEMPS.
PREFERRED THE ETA MODEL AS NGM/AVN LIFTS SFC FRONT NORTH TOO QUICKLY
CONSIDERING ONGOING AND ADDITIONAL CONVECTION THAT IS EXPECTED.

18Z SFC MAP INDICATED SFC BOUNDARY WILL STILL JUST WEST OF THE
FORECAST AREA. WITH PRESSURE RISES STILL INDICATED BEHIND FRONT...
EXPECT THIS FEATURE TO MOVE SOUTH AND EAST INTO NRN PORTIONS OF THE
FORECAST AREA TONIGHT. CURRENT AREA OF PCPN ON KICT 88D IN AREA
WHERE PROFILERS SHOW GOOD 30H DIFFLUENCE AND ETA KEEPS THIS UPPER
DIFFLUENCE IN CENTRAL KS THROUGH 12Z SAT. AS A RESULT...EXPECT PCPN
TO CONTINUE OVERNIGHT. WITH PRECIP WATER VALUES BETWEEN 1.5 AND 2.0
INCHES AND WATER VAPOR SAT PIX INDICATING A GOOD FEED OF TROPICAL
MOISTURE INTO KS...WILL CONTINUE HEAVY RAIN WORDING IN ZONES
FOR CENTRAL/SC KS. GUIDANCE TEMPS AND PREVIOUS FCST LOWS LOOK ON
TARGET.

ETA BEGINS TO SHIFT SFC BOUNDARY NORTH INTO NRN KS AS UPPER RIDGE
BUILDS LATE SATURDAY. WITH UPPER DIFFLUENCE STILL NOTED IN CENTRAL
ZONES AND LOW LEVEL THETA-E CONVERGENCE IN PLACE WILL KEEP SCT POPS
IN PLACE. FEEL BEST CHANCE FOR PCPN WILL BE IN CENTRAL KS WHICH IS
CLOSER TO FORECAST FRONTAL POSITION...BUT WILL KEEP LOWER POPS IN
SC/SE KS DUE TO ANY PCPN THAT MAY BE ONGOING AT 12Z SAT. CONSIDERING
NGM PUSHES THIS BOUNDARY TOO FAR NORTH AND ANTICIPATED CLOUD COVER...
WILL UNDERCUT FWC NUMBERS FOR HIGHS SATURDAY.

PERHAPS THE BIGGEST CHALLENGE FOR THIS FORECAST WAS DETERMINING
CHANCE FOR PCPN SAT NIGHT/SUNDAY. FEEL BEST CHANCE FOR PCPN WILL BE
WELL NORTHEAST OF THE FORECAST AREA WHERE NOSE OF 85H JET IS
EXPECTED AND BEST UPPER DIFFLUENCE SHIFTS. HOWEVER...WITH ETA
HINTING AT LOW LEVEL BOUNDARY AND THETA-E RIDGE ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA WILL KEEP SMALL POPS GOING SAT NIGHT.
AS MID LEVEL RIDGE CONTINUES TO BUILD AND FRONT CONTINUES ITS
NORTHWARD MARCH...FEEL LESS CLOUD COVER AND WARMER TEMPERATURES ARE
ON TAP FOR SUNDAY.

ECMF CONTINUES TO BUILD 5H RIDGE THROUGH WEDNESDAY...SO WILL KEEP
DRY FORECAST GOING AND GRADUALLY WARM TEMPS.

FCSTID = 12/HYSELL
ICT   71  87  69  92 /  40  40  20  10
HUT   70  87  68  92 /  40  40  20  10
EWK   71  87  69  92 /  40  40  20  10
EQA   71  87  69  92 /  40  40  20  10
WLD   71  88  69  93 /  40  40  20  10
RSL   69  84  67  93 /  60  40  30  10
GBD   69  84  67  93 /  60  40  30  10
SLN   71  85  68  92 /  60  40  30  10
MPR   71  85  68  92 /  60  40  30  10
CFV   71  91  70  92 /  30  30  20  10
CNU   71  90  70  91 /  30  30  20  10
K88   71  90  70  91 /  30  30  20  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 10:50 PM CDTFlash Flood WarningICTReno6 hr
Jul 17, 2:06 AM CDTFlash Flood WarningICTBarton6 hr
Jul 17, 4:48 AM CDTFlash Flood WarningICTReno7 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.